By Topic

Optimal Rate Control for Delay-Constrained Data Transmission Over a Wireless Channel

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Murtaza Zafer ; IBM T. J. Watson Res. Center, Hawthorne, NY ; Eytan Modiano

We study energy-efficient transmission of data with deadline constraints over a time-varying channel. Specifically, the system model consists of a wireless transmitter with controllable transmission rate, time-varying and stochastic channel state, and strict delay constraints on the packets in the queue. While the transmitter can control the rate, the transmission power required depends on the chosen rate and the prevailing channel condition. The objective is to obtain a rate control policy that serves the data within the deadline constraints while minimizing the total energy expenditure. Toward this end, we first introduce the canonical problem of transmitting B units of data by deadline T over a Markov fading channel, and obtain the optimal policy for it using continuous-time stochastic control theory. Using a novel cumulative curves methodology and a decomposition approach, we extend the above setup to consider extensions involving variable deadlines on the packets. Finally, utilizing the analysis we present a heuristic policy for the case of arbitrary packet arrivals to the queue with individual deadline constraints, and give illustrative simulation results for its performance.

Published in:

IEEE Transactions on Information Theory  (Volume:54 ,  Issue: 9 )